Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 15, NWS Houston/Galveston, TX

December 5, 20174 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Dec 5, 2017, 3:20 PM CST for 4 counties in Texas. It took effect at Dec 5, 2017, 6:00 PM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2017, 3:20 PM CST (21:20 UTC)
In effect from
Dec 5, 2017, 6:00 PM CST
Expired
Dec 6, 2017, 3:00 PM CST
In force
21 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 30 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

036 
WWUS74 KHGX 052120
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
320 PM CST Tue Dec 5 2017

...Strong winds expected tonight in the wake of a cold front...

.A tight pressure gradient in the wake of a departing cold front
will produce strong north and northeast winds tonight into
Wednesday. Sustained winds will increase to 20 to 25 miles per
hour with frequent gusts exceeding 30 miles per hour.

TXZ214-236>238-061500-
/O.NEW.KHGX.WI.Y.0015.171206T0000Z-171206T1500Z/
Brazoria-Chambers-Galveston-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, 
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
320 PM CST Tue Dec 5 2017

...WIND ADVISORY IN EFFECT UNTIL 9 AM CST WEDNESDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 9 AM CST Wednesday. 

* EVENT...Strong north to northeast winds 20 to 25 miles per hour
  with higher gusts.

* TIMING...Early Tuesday evening through early afternoon
  Wednesday.

* IMPACT...Drivers of vans...campers...trailers...and other high-
  profile vehicles should be alert to the danger of these
  winds...especially when driving along east to west oriented
  roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$
1 follow-up statement
901 
WWUS74 KHGX 060930
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
330 AM CST Wed Dec 6 2017

...Strong winds to continue on the coast today...

.A tight pressure gradient in the wake of a departing cold front
will produce strong north and northeast winds today along the
immediate coastline. Because of the northeasterly winds, Galveston
Island is likely to see the strongest winds. Sustained winds of 
20 to 25 miles per hour with frequent gusts to about 30 miles per
hour will slowly diminish through the day. By late afternoon,
sustained winds will be in the upper teens, with gusts mostly
below 25 mph.

TXZ214-236>238-061730-
/O.EXT.KHGX.WI.Y.0015.000000T0000Z-171206T2100Z/
Brazoria-Chambers-Galveston-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, 
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
330 AM CST Wed Dec 6 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* EVENT...Strong north to northeast winds 20 to 25 miles per 
  hour with higher gusts. 

* TIMING...Through late afternoon. 

* IMPACT...Drivers of vans...campers...trailers...and other 
  high- profile vehicles should be alert to the danger of these 
  winds...especially when driving along east to west oriented 
  roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 5, 3:08 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 5, 3:08 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
308 PM CST Tue Dec 5 2017

.DISCUSSION...
A cold front has pushed through SE TX and is entering the Gulf of
Mexico. A tight pressure gradient behind the front will bring a
strong NNE wind behind the front. It might be overkill but think
sustained winds along the immediate coast will reach 20-25 mph
with higher gusts and decided to go ahead and issue a Wind
Advisory. The strongest winds/greatest impact will likely remain
close to the coast. A series of weak upper level disturbances will
traverse the state over the next 36-42 hours and coupled with
weak isentropic upglide will yield periods of light rain. Rain is
expected to redevelop between 03-06z and expand in coverage by
09z. Would not be surprised if a few ice pellets mixed in with the
rain north of a Caldwell to Trinity line at the onset due to some
evaporative cooling and a low wet bulb temperature. Periods of
rain will continue on Wednesday as another disturbance crosses the
region. Temperatures will be cold with thick cloud cover, weak
cold air advection and precipitation. Doubt there will be of a
diurnal range in temperatures. Forecast soundings show a nearly
saturated profile on Wednesday so some moderate rainfall totals
are likely.

The GFS and ECMWF differ a bit with how long the precipitation
hangs around SE TX. The ECMWF is a bit more amplified in the upper
keeping more of a SW wind aloft Wed night into Thursday while the
GFS is more zonal. The GFS allows for a bit more low level drying
as well. The GFS has been trending toward the more aggressive
ECMWF so feel it's best to increase rain chances through Wednesday
night and maintain a chance for precip into Thursday. A messy
forecast gets even messier as we move into Wednesday night.
Forecast soundings show a saturated profile above 8000 feet, The
thermal profile falls below 0 C so there could be some mixture of
rain and snow Wednesday night over the extreme north. First guess,
some mixed precip could occur north of a Caldwell to Trinity line.
1000-850 and 850-700 thickness values are marginally supportive of
a rain-snow mix but the forecast soundings for KCLL and
Madisonville look more favorable for snow. Surface temperatures
will remain relatively warm through Thursday, well above freezing
and there is a large chunk of dry air that the precip will have to
fall through, likely evaporating before reaching the ground. There
is a lot of uncertainty this far out so would prefer to keep the
precip type in the grids as rain for now and see if models come
into better agreement.

Drier air will gradually filter into the region from the north on
Thursday but light rain will probably linger near the coast and
toward the southern edge of the CWA. Clouds will limit heating on
Thursday and high temperatures will struggle to warm into the
middle 50's. The upper level trough axis finally shifts east of
SE TX on Friday and any residual precipitation should end early
Friday as dry air continues to filter into the area. Sunshine is
expected to return by Friday afternoon.

The weekend and first half of next week look quiet with
seasonable temperatures and no precipitation expected. 43

&&

.MARINE...
The passage of an afternoon cold front will strengthen northerly
winds and allow seas to build through early Wednesday. The delay of
colder air over much warmer waters late Wednesday into early
Thursday...as it relates to tonight into early Wednesday's
tight offshore pressure gradient...will likely just maintain
Advisory level winds. Tomorrow's Gulf winds may occasionally gust to
gale thus had left the Gale Watch up...now in effect for the 20 to
60 nm waters from sunrise tomorrow morning through tomorrow
afternoon. Generally 20 to 25 knot bay winds with 20 to 30 knots
sustained winds over the Gulf from tonight through late Thursday.
Agitated seas will likely reach average 5 to 7 feet nearshore
heights...7 to 10 feet offshore. Winds and seas will begin to come
down Friday. Periods of long duration light rain on both Wednesday
and Thursday. Winds and seas will begin to fall on Friday. High
pressure settling in over the waters this weekend will produce a
significantly weakened light offshore flow pattern and average 2 to
3 foot sea heights. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      41  46  39  53  33 /  80 100  60  30  10
Houston (IAH)              44  45  42  52  36 /  80 100  80  40  20
Galveston (GLS)            48  51  46  53  43 /  80 100  70  70  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 6 PM this evening to 9 AM CST Wednesday for
     the following zones: Brazoria...Chambers...Galveston...
     Matagorda.

GM...Small Craft Advisory until 6 AM CST Thursday for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay...Matagorda Bay.

     Gale Watch from Wednesday morning through late Wednesday night
     for the following zones: Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

     Small Craft Advisory until 6 AM CST Wednesday for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

Discussion...43

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 9:14 PM CSTSmall Craft AdvisoryHGX4 days

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.